Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 115, NWS Grand Forks, ND

June 29, 2005Richland County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 29, 2005, 8:45 AM CDT for Richland County, North Dakota. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2005, 8:45 AM CDT (13:45 UTC)
Expired
Jun 29, 2005, 9:41 AM CDT
In force
56 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Richland County, ND

The radar

The Aberdeen radar (KABR), 139 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 8:55 AM CDTHAIL 0.752 E Mooreton, NDLARGE BRANCHES DOWN.
Jun 29, 9:05 AM CDTHAIL 14 Wsw Fairmount, NDDIME TO QUARTER SIZED HAIL FROM 905 TO 908 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
432 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 291345
SVRFGF
NDC077-291445-
/O.NEW.KFGF.SV.W.0115.050629T1345Z-050629T1445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
845 AM CDT WED JUN 29 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 945 AM CDT.

* AT 840 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE
  STORM WAS LOCATED 3 MILES EAST OF MANTADOR...OR 17 MILES SOUTHWEST
  OF WAHPETON...MOVING TO THE NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOORETON AT 850 AM
  DWIGHT AT 900 AM
  GALCHUTT AT 905 AM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4597 9720 4595 9660 4660 9680 4660 9713

$$

NG
2 follow-up statements
000 
WWUS53 KFGF 291404
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
904 AM CDT WED JUN 29 2005

NDC077-291445-
/O.CON.KFGF.SV.W.0115.000000T0000Z-050629T1445Z/
RICHLAND ND-
904 AM CDT WED JUN 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 AM CDT FOR
RICHLAND COUNTY...

AT 901 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE STORM
WAS LOCATED NEAR DWIGHT...OR 6 MILES WEST OF WAHPETON...MOVING TO THE
NORTHEAST AT 35 MPH.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4597 9720 4595 9660 4660 9680 4660 9713

$$

NG
000 
WWUS53 KFGF 291441
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
941 AM CDT WED JUN 29 2005

NDC077-291451-
/O.CAN.KFGF.SV.W.0115.000000T0000Z-050629T1445Z/
RICHLAND ND-
941 AM CDT WED JUN 29 2005

...THE SEVERE THUNDERSTORM WARNING FOR RICHLAND COUNTY IS
CANCELLED...

AT 941 AM CDT...THE SEVERE THUNDERSTORM IN RICHLAND COUNTY HAS MOVED
OUT OF THE COUNTY. SO THE WARNING HAS BEEN CANCELLED.

LAT...LON 4597 9720 4595 9660 4660 9680 4660 9713

$$

NG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 4:21 AM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 29, 4:21 AM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
421 AM CDT WED JUN 29 2005

.SHORT TERM...
WATER VAPOR LOOP SHOWS A SHORT WAVE OVER SOUTHERN CA YESTERDAY IS
NOW OVER SOUTHERN CO MOVING NORTHEAST. ANOTHER SHORT WAVE WAS OVER
UT MOVING NORTHEAST. GFS CLOSES OFF UPPER LOW BY EARLY AFTERNOON
WHILE NAM CLOSES OFF LATE WED EVENING. SYSTEM BECOMES VERTICALLY
STACKED BY THIS EVENING. SURFACE LOW INTENSIFIES SIGNIFICANTLY BY
9MB IN 12 HOURS WED NIGHT ON THE NAM LESS SO WITH THE GFS.  GFS
APPEARS TO HAVE A BETTER HANDLE ON CURRENT SITUATION AND WILL BE
USED. WARM MID LEVEL TEMPERATURES REMAIN OVER THE HIGH PLAINS TO THE
SOUTHWEST AND SHOULD KEEP THUNDERSTORMS CAPPED FROM WESTERN SD
SOUTHWARD. ABR LOW LEVEL 40 KNOTS VAD WINDS HAVE TURNED MORE
SOUTHERLY AND HAVE INCREASED IN DEPTH TO AROUND 9 THOUSAND FEET THIS
MORNING. LOW LEVEL JET CONCENTRATES ON SOUTHWESTERN ZONES THIS
MORNING THEN SHIFTS INTO EASTERN ZONES THIS AFTERNOON. 850 HPA
THETA-E RIDGE EXTENDED INTO CENTRAL ND THIS MORNING AND SHIFTS EAST
INTO SOUTHERN MANITOBA BY LATE AFTERNOON. SHOULD BE ACTIVE DAY WITH
SEVERE STORM THAT WILL PRODUCE DAMAGING WIND AND HAIL.

HEAVY RAIN REMAINS ACROSS ALL OF THE AREA WITH THE NORTHWEST ZONES
MOST SUSCEPTIBLE WITH LOWEST FLASH FLOOD GUIDANCE. STILL EXPECT
HEAVIEST RAIN OVER NORTHWEST ZONES IN DEFORMATION AREA.

.LONG TERM...
NO CHANGES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH FOR WEDNESDAY AND WEDNESDAY NIGHT.
NDZ006>008-014>016-024-026>030-038-039-049-052>054.
MN...FLASH FLOOD WATCH FOR WEDNESDAY AND WEDNESDAY NIGHT.
MNZ001>009-013>017-022>024-027>032-040.

&&

HOPPES
Hazardous weather outlook, Jun 29, 7:14 AM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
714 AM CDT WED JUN 29 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-301200-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
714 AM CDT WED JUN 29 2005

...SEVERE THUNDERSTORMS ARE FORECAST ACROSS NORTHWEST AND WEST
CENTRAL MINNESOTA AND EASTERN NORTH DAKOTA FOR TODAY AND THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND THIS EVENING

A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE FORECAST FOR NORTHWEST AND
WEST CENTRAL MINNESOTA AND ALL OF EASTERN NORTH DAKOTA THROUGH LATE
THIS EVENING. ISOLATED SEVERE THUNDERSTORMS OVER EASTERN NORTH
DAKOTA WILL MOVE THROUGH THE AREA THIS MORNING. A COLD FRONT ACROSS
THE WESTERN DAKOTAS WILL MOVE ACROSS EASTERN NORTH DAKOTA AND
NORTHWEST AND WEST CENTRAL MINNESOTA LATE THIS AFTERNOON AND INTO
THE EVENING. MAIN THREAT THIS AFTERNOON WILL BE LARGE
HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND ISOLATED
TORNADOES. WARM MOIST AIR WILL MOVE NORTH THIS MORNING ACROSS THE
AREA WITH SURFACE DEWPOINTS EXPECTED TO RISE AROUND 70 DEGREES. LOW
PRESSURE OVER SOUTHWEST NORTH DAKOTA WILL MOVE INTO FAR NORTHWEST
MINNESOTA BY EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS      USING LOWER CASE

HOPPES

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 5:06 AM CDTSevere Thunderstorm WarningFGFSargent53 min
Jun 29, 6:44 AM CDTFlash Flood WarningFGFSargent8 hr
Jun 29, 7:21 AM CDTSevere Thunderstorm WarningFGFRichland54 min
Jun 29, 7:58 AM CDTFlash Flood WarningFGFEddy7 hr
Jun 29, 8:16 AM CDTSevere Thunderstorm WarningFGFRichland44 min
Jun 29, 8:23 AM CDTFlash Flood WarningFGFRichland13 hr
Jun 29, 8:47 AM CDTFlash Flood WarningFGFCass7 hr
Jun 29, 8:50 AM CDTFlash Flood WarningFGFCass12 hr
Jun 29, 2:03 PM CDTFlash Flood WarningFGFBenson18 hr
Jun 29, 3:11 PM CDTTornado WarningFGFSargent57 min
Jun 29, 3:20 PM CDTFlash Flood WarningFGFRansom17 hr
Jun 29, 3:22 PM CDTSevere Thunderstorm WarningFGFRichland53 min
Jun 29, 3:48 PM CDTTornado WarningFGFRansom, Richland59 min
Jun 29, 4:19 PM CDTSevere Thunderstorm WarningFGFRichland56 min
Jun 29, 4:28 PM CDTTornado WarningFGFCass60 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.